Tuesday, March 27, 2012

Call me "Narc"

Yesterday I spoke to my mom's nurse, letting her know that my mother doesn't want visitors to bring her magazines or flowers in the hospital, she wants Tums. And she convinced my kid sister to bring "a baggie full of them."

Sunday I thought my mother's passion for otc antacids was funny. First she asked me if I had any Tums. When I told her "no," she persisted, "In that big purse, you don't have any Tums? Are you sure?"

But then I read a little about Tums and, like aspirin or cold medicine, it's not completely harmless and could be interfering with her prescription meds. Not only that, it can exacerbate some of her symptoms -- including constipation and kidney problems.

I don't want my mother mad at me, so I asked the nurse not to name me as the source of this tip. But I want to help her get well!


4 comments:

  1. I so rarely take Tums, I didn't realize they could exacerbate problems.

    ReplyDelete
  2. You did the right thing. I never would have imagined that Tums could be so bad, so that's great that you took the time to do the research.

    ReplyDelete
  3. Yes, you absolutely did the right things. Tums are an alkaline, designed to counteract stomach acid. But the stomach is supposed to be somewhat acidic, and the stomach connects (ultimately) to the colon. It could be throwing off the whole balance.

    Either way, her doctor needs to know what she's taking, because it could impact her other meds. Good call.

    ReplyDelete
  4. I had no idea this connection existed. Great detective work, Gal.

    ReplyDelete

Sorry about adding Comment Moderation, folks. But look at the bright side, at least I've gotten rid of word verification!